Wyoming, 2018

High Wind in Wyoming, November 27 to 28, 2018

November 27 to 28, 2018 · NWS CYS · 3 events in 3 counties and zones

Strong winds blew across the wind prone areas of southeast Wyoming with sustained winds reaching upwards of 47 mph and gusts into the upper 60s.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds blew across the wind prone areas of southeast Wyoming with sustained winds reaching upwards of 47 mph and gusts into the upper 60s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 27, 4:28 AM MST, 2 hours 32 minutes earlier.

Area forecast discussion, Nov 27, 4:28 AM MST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
428 AM MST Tue Nov 27 2018

.SHORT TERM...(Today through Thursday)
Issued at 200 AM MST Tue Nov 27 2018

Strong winds are the forecast concern in the short term...followed
by accumulating snow in our western mountains.

Currently...Elevated winds this morning with WYDOT sites near
Arlington
reporting gusts to 52 mph at times. This with a 12mb Craig to
Casper SLPRES gradient. Latest high wind guidance showing Craig to
Casper 850/700mb height gradients around 56/47mtrs at 06Z. IR
satellite imagery showing a low pressure system moving into the
PACNW.

Expect winds to increase today after sunrise. GFS soundings
showing 45-50kts just off the surface at Cheyenne and Laramie
while high wind guidance showing Craig to Casper 850/700mb height
gradients increasing to 60 mtrs this afternoon. GFS 750 and 800mb
winds increase to 50kts after 18Z today and stay up through the
evening hours. With increasing gradients and upper winds, decided
to issue a High Wind Warning for the wind prone areas of southeast
Wyoming through the overnight hours tonight. Day shift will need
to monitor observations from the Laramie Valley to possibly add
them to the warning as well.

Warning may need to be extended in time as the 00Z GFS shows 750
and 800mb winds off the GFS remain near 50kts through 18Z
Wednesday. Craig to Casper height gradients though ease
significantly after 12Z, so for now, will end the warning at 12Z.

ECMWF and SREF guidance showing snow developing over our western
mountains after 12Z Wednesday as the low moves into eastern Idaho
and western Wyoming. Initial snow totals on the light side for the
Snowy and Sierra Madre Ranges, generally right around 6 inches
through Thursday. Will probably need advisories for these two
zones though if QPF guidance comes in any higher.

.LONG TERM...(Thursday night through Monday)
Issued at 200 AM MST Tue Nov 27 2018

Thursday night/Friday...The flow aloft backs to southwest Thursday
night as the next shortwave trough aloft approaches, with orographic
snows developing over and near the Snowy and Sierra Madre Ranges. On
Friday, the trough aloft moves eastward across eastern Colorado with
snow showers spreading across our counties in the progressive flow
aloft.

Saturday...A secondary trough aloft moves over Montana and Wyoming
with scattered snow showers over much of our counties, though it
looks like downslope west winds in the mid levels will somewhat
limit precipitation coverage from Wheatland to Cheyenne and points
eastward to the southern Nebraska Panhandle.

Sunday...Scattered snow showers continue areawide as moist southwest
flow aloft prevails with low and mid level upslope developing in a
moist atmosphere. Continued cold with snow and cloud cover.

Monday...Will see a drying trend as the flow aloft turns to the
northwest and low and mid levels dry out somewhat. Cold northerly
flow in the low and mid levels will reinforce the cold air invasion
and with 700 mb temperatures near -14 Celsius, will see high
temperatures only in the 20s to near 30 degrees at lower
elevations.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 426 AM MST Tue Nov 27 2018

Wyoming TAFS...VFR. Wind gusts from 25 to 35 knots through 00Z.

Nebraska TAFS...VFR. Wind gusts from 20 to 23 knots at Scottsbluff
and Sidney from 18Z to 00Z.

&&

.FIRE WEATHER...
Issued at 200 AM MST Tue Nov 27 2018

Strong winds across southeast Wyoming today into Wednesday as a
low pressure system approaches from the west. Wind prone areas of
southeast Wyoming likely to see wind gusts in excess of 60 mph.
Outside the wind prone areas, gusts to 40 mph will be quite
common. This low will bring accumulating snow to the Snowy and
Sierra Madre Ranges Wednesday into Thursday. A more widespread
snow event taking shape for Friday into the weekend. So fire
weather concerns will remain low through the rest of the week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 AM MST Wednesday for WYZ110.

     High Wind Warning from 10 AM this morning to 5 AM MST Wednesday
     for WYZ106-116-117.

NE...None.

&&

SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...GCC
Hazardous weather outlook, Nov 27, 3:27 AM MST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
327 AM MST Tue Nov 27 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-281030-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-Central Laramie County-East Laramie County-
327 AM MST Tue Nov 27 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

It will turn colder Friday through Sunday with increasing chances
for snow.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-117-281030-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
327 AM MST Tue Nov 27 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A High Wind Warning is in effect for the North Snowy Range
Foothills including Arlington and Elk Mountain from 7 AM today to
5 AM Wednesday.

A High Wind Warning is in effect for the Central Laramie Range
and Southwest Platte County as well as the South Laramie Range and
its foothills from 10 AM today to 5 AM Wednesday, including
Bordeaux and Vedauwoo.

Winds will be west to southwest at 35 to 45 mph with gusts to 65
mph.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

It will turn colder Friday through Sunday with increasing chances
for snow.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
November 27, 7:00 AM MST to November 28, 12:30 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Sensor located along Interstate 80 near Arlington had several hours worth of gusts exceeding 58 mph with sustained winds reaching into the 50 mph range as well.

High Wind, South Laramie Range Foothills

When
November 27, 11:15 AM MST to 10:00 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Sensor at Wyo Hill along Interstate 25 near the Colorado border measured sustained winds in the 35 to 43 mph with gusts into the 50 mph range.

High Wind, South Laramie Range

When
November 27, 11:42 AM MST to November 28, 5:00 AM MST
Where
South Laramie Range forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Several WYDOT sensors near Buford and Vedauwoo had sustained winds between 40 and 47 mph with gusts into the 50 mph range.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787073, 787077, 787084.